Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 11, 2008, 12:18 PM CST for Lamar County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 11, 2008, 12:18 PM CST (18:18 UTC)
- Expired
- Dec 11, 2008, 6:15 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 12:30 PM CST | FLASH FLOOD | Vernon, AL | RUNOFF FROM HEAVY RAINFALL OVER THE PAST 12 TO 24 HOURS COVERED SEVERAL ROADWAYS ACROSS LAMAR COUNTY. MANY OF THESE ROADWAYS WERE IMPASSABLE WELL BEYOND THE TIME THE RAIN ENDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 111818
FFWBMX
ALC075-112115-
/O.NEW.KBMX.FF.W.0017.081211T1818Z-081211T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CST THU DEC 11 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...
* UNTIL 315 PM CST
* AT 1217 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
FLOODING OF SOME ROADS AND STREETS FROM HEAVY RAINFALL OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
COUNTY AIRPORT...DETROIT...CREWS AND BEAVERTON
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3404 8818 3404 8798 3403 8798 3402 8796
3365 8796 3363 8824
$$1 follow-up statement
000
WGUS54 KBMX 112106
FFWBMX
ALC075-120015-
/O.EXT.KBMX.FF.W.0017.000000T0000Z-081212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CST THU DEC 11 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...
* UNTIL 615 PM CST
* AT 304 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT...
CREWS AND BEAVERTON
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3404 8818 3404 8798 3403 8798 3402 8796
3365 8796 3363 8824
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 11:46 AM CST, 32 minutes earlier.
Area forecast discussion, Dec 11, 11:46 AM CST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1146 AM CST THU DEC 11 2008 .UPDATE...UPDATED FOR MORNING WEATHER. && .DISCUSSION... AT THE MOMENT...CONTINUING TO WATCH THE BAND OF HEAVIER SNOW FORMULATE AND ROTATE ACROSS CENTRAL MS. MOST OF THE REFLECTIVITIES HAVE TURNED TO ALL SNOW AT THIS POINT BASED ON LIMITED OBSERVATIONS AND GREAT SPOTTER REPORTING. THANKS TO JAN FOR THEIR REPORTS IT APPEARS THAT THE PATTERN IS SET AND THE TRACK OF THE UPPER LEVEL LOW WILL HOLD THE KEY TO THE SNOW POTENTIAL FOR LATER TODAY. MOST OF THE NUMERICAL GUIDANCE IS KEEPING THE TRACK WITHIN 50 TO 100 MILES OF EACH OTHER...HOWEVER...THE FURTHER SOUTH THE TRACK IS...THE BETTER THE POTENTIAL TO SEE SOME OF THE HEAVIER BANDING ACROSS THE NORTHWESTERN CWA. IN EVALUATING THE UPDATING MESOSCALE MODELS...CURRENT THINKING IS THAT THE BULK OF THE ACTION WILL REMAIN OFF TO OUR NORTHWEST. SNOW ACCUMULATIONS WILL BE GREATEST IN THE EXTREME NORTHWESTERN CWA AND QUICKLY TAPER OFF AS YOU GO SOUTHEAST. IT MAY BE NECESSARY TO UPGRADE SOME OF THE ADVISORIES TO WARNINGS A LITTLE LATER THIS AFTERNOON. MOST OF THE NEWER RUNS...INCLUDING THE RUC13 ARE BRINGING THE UPPER LOW ON A MORE NORTHERN TRACK...WHICH IF CORRECT...WILL INFLUENCE SNOW AMOUNTS ALONG THE I20 CORRIDOR...TO LESS THAN ANTICIPATED. HOWEVER...IT DOES BRING HEAVIER AMOUNTS TO THE EXTREME NORTHWEST...ABOVE 2 INCHES OR INTO WARNING CRITERIA. WE WILL HOPE TO GET A BETTER RUN WITH THE 18Z NAM AS SEVERAL UPPER AIR SOUNDINGS WILL BE INCLUDED WITH THAT RUN. WE WILL CONTINUE TO MONITOR THE NEWER RUNS AND ADJUST THE FORECAST AS WELL AS THE WINTER STORM ADVISORY AND WARNINGS THROUGHOUT THE AFTERNOON. PRIMARY FOCUS WILL BE ON THE NAM12 18Z AS WELL AS THE UPDATING RUC RUNS TO LOOK AT THE UPPER LOW TRACK. OBVIOUSLY WE WILL ALSO CONTINUE TO MONITOR THE INCREDIBLE TOTALS BEING REPORTED UPSTREAM...AS WELL THE RADAR TRENDS. STANDBY FOR FORECAST UPDATES... 17/KLAWS && .AVIATION...18Z TAF DISCUSSION. MAIN FOCUS REMAINS ON THE SNOW IMPACT ACROSS CENTRAL ALABAMAS TAF SITES. CURRENT THINKING IS THAT ONLY BHM...EET AND TCL WILL SEE SEVERAL HOURS OF SNOW STARTING AS EARLY AS 23Z AND CONTINUE AS LATE AS 06Z. BASED ON THE CURRENT TRENDS AND LATEST COMPUTER MODEL DATA...IT LOOKS LIKE THE HEAVIEST SNOW WILL REMAIN TO THE WEST OF THESE SITES. SNOW WILL BE LIGHT IN INTENSITY AND SHOULD ONLY AMOUNT TO LESS THAN HALF AN INCH. HAVING SAID THAT...WE ARE STILL EXPECTING LOW CEILINGS ACROSS ALL SITES MAINLY IN THE IFR RANGE. SKIES WILL BE RAPIDLY CLEARING FROM WEST TO EAST AFTER 06Z. THIS IS STILL A DEVELOPING SITUATION WITH RAPIDLY CHANGING CONDITIONS. THE FORECAST WILL BE QUICKLY UPDATED IF CHANGES ARE NEEDED. IF NEEDED...AN INTERMEDIATE DISCUSSION WILL BE ISSUED AT 21Z. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THURSDAY FOR THE FOLLOWING COUNTIES: LAMAR...MARION...FAYETTE...WINSTON...WALKER...JEFFERSON...SHELBY...CH ILTON AUTAUGA...LOWNDES...MONTGOMERY...PIKE...BLOUNT...ST CLAIR...TALLADEGA... COOSA...ELMORE...BARBOUR...BULLOCK...RUSSELL...MACON...LEE...TALLAPOO SA...CHAMBERS...CLAY...RANDOLPH...CALHOUN...CLEBURNE...ETOWAH AND CHEROKEE. A LAKE WIND ADVISORY IS IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL ALABAMA. A WINTER STORM ADVISORY IS IN EFFECT FROM NOON UNTIL 9 THURSDAY FOR THE FOLLOWING COUNTIES: SUMTER...GREEN...PICKENS...TUSCALOOSA...LAMAR...FAYETTE...MARION...WI NSTON...AND WALKER. A WINTER STORM ADVISORY IS IN EFFECT FROM 4 PM UNTIL 9 THURSDAY FOR THE FOLLOWING COUNTIES: JEFFERSON...BLOUNT...ST CLAIR...ETOWAH AND CHEROKEE. &&
Hazardous weather outlook, Dec 11, 8:14 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 814 AM CST THU DEC 11 2008 ALZ011>015-017>050-121414- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 814 AM CST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A DYNAMIC UPPER LEVEL LOW OVER THE NORTHERN GULF OF MEXICO WILL TRACK ACROSS CENTRAL ALABAMA OVER THE NEXT 24 HOURS RESULTING IN MULTIPLE IMPACTS ACROSS THE AREA. A LAKE WIND ADVISORY AND A FLASH FLOOD WATCH ARE IN EFFECT THROUGH 6 PM. WINDS MAY GUST IN EXCESS OF 25 MPH WITH UP TO THREE INCHES OF RAINFALL. ADDITIONALLY...A WINTER WEATHER ADVISORY IS IN EFFECT GENERALLY ALONG AND NORTH OF A LINE FROM ARLEY TO TUSCALOOSA TO LIVINGSTON FROM NOON TO 9 PM AND FOR AREAS NORTH OF A LINE FROM OAK GROVE TO PELL CITY TO CENTRE FROM 4 PM THROUGH 9 PM. ACCUMULATIONS COULD BE UP TO TWO INCHES. SEE SPECIFIC PRODUCTS ISSUED BY THE BIRMINGHAM OFFICE FOR ADDITIONAL DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LOCAL ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED IN THE NORTHWEST COUNTIES THURSDAY...DUE TO THE WINTER WEATHER THREAT. 61
In the hours before
Special weather statement, Dec 11, 7:18 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 718 AM CST THU DEC 11 2008 ALZ026>029-036>038-047-048-111415- CHAMBERS-CLAY-COOSA-LEE-RANDOLPH-RUSSELL-ST. CLAIR-TALLADEGA-TALLAPOOSA- 718 AM CST THU DEC 11 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...COOSA...LEE... RANDOLPH...RUSSELL...ST. CLAIR...TALLADEGA AND TALLAPOOSA COUNTIES UNTIL 815 AM CST... AT 714 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CREWSVILLE TO LADONIA...OR ALONG A LINE EXTENDING FROM ROCKFORD TO PHENIX CITY...MOVING NORTH AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SMITHS STATION. BRADFORD. STEWARTVILLE. WEST CHAMBERS. RIDGE GROVE. SYLACAUGA. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Dec 11, 8:17 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM NON-TSTM WND DMG OPELIKA 32.65N 85.38W
12/11/2008 LEE AL EMERGENCY MNGR
WIDESPREAD TREES DOWN WITH POWER OUTAGES. SPECIFICALLY
BRUCE AVENUE, 1ST, 6TH, 9TH AND 20TH STREETS, LAFAYETTE
PARKWAY AND HIGHWAYS 169 AND 280.
&&
SUNGERLocal storm report, Dec 11, 9:38 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND DMG VERNON 33.76N 88.11W
12/11/2008 LAMAR AL EMERGENCY MNGR
64 TREES DOWN ACROSS LAMAR COUNTY CAUSING POWER OUTAGES
IN SULLIGENT, VERNON, MILLPORT AND KENNEDY.
&&
SUNGERLocal storm report, Dec 11, 11:51 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND DMG VERNON 33.76N 88.11W
12/11/2008 LAMAR AL EMERGENCY MNGR
64 TREES DOWN ACROSS LAMAR COUNTY CAUSING POWER OUTAGES
IN SULLIGENT, VERNON, MILLPORT AND KENNEDY. ONE OF THOSE
TREES FELL ON A HOUSE IN VERNON.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 4:01 AM CST | Winter Weather Advisory | BMX | Blount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more | 17 hr |
| Dec 11, 8:04 AM CST | High Wind Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 116 min |
| Dec 11, 9:34 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Dec 11, 9:38 AM CST | River Flood Warning | BMX | Sumter | 24 hr |
| Dec 11, 12:31 PM CST | Winter Storm Warning | BMX | Lamar, Marion, Winston | 7 hr |
| Dec 11, 5:52 PM CST | Areal Flood Advisory | BMX | Lamar | 12 hr |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.